Separable Differential Operators with Parameters


In this paper, we study boundary value problems for parameter-dependent elliptic differential-operator equations with variable coefficients in smooth domains. Uniform regularity properties and Fredholmness of this problem are obtained in vector-valued \( {\text{L}}_{p} \)-spaces. We prove that the corresponding differential operator is positive and is a generator of an analytic semigroup. Then, via maximal regularity properties of the linear problem, the existence and uniqueness of the solution to the nonlinear elliptic problem is obtained. As an application, we establish maximal regularity properties of the Cauchy problem for abstract parabolic equations, Wentzell–Robin-type mixed problems for parabolic equations, and anisotropic elliptic equations with small parameters.

This is a preview of subscription content, log in to check access.


  1. 1.

    Agarwal, R.P., Bohner, M., Shakhmurov, V.B.: Maximal regular boundary value problems in Banach-valued weighted space. Bound. Value Probl. 1, 9–42 (2005)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Agarwal, R.P., Bohner, M., Shakhmurov, V.B.: Linear and nonlinear nonlocal boundary value problems for differential-operator equations. Appl. Anal. 85(6–7), 701–716 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    Agarwal, R.P., O’Regan, D., Shakhmurov, V.B.: Uniform separable differential operators with parameters. J. Franklin Inst. 347(1), 2–16 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    Agarwal, R.P., Shakhmurov, V.B.: Multipoint problems for degenerate abstract differential equations. Acta Math. Hung. 123(1–2), 65–89 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5.

    Agmon, S.: On the eigenfunctions and on the eigenvalues of general elliptic boundary value problems. Commun. Pure Appl. Math. 15, 119–147 (1962)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    Amann, H.: Linear and quasilinear parabolic problems, monographs in mathematics: Abstract linear theory, vol. 89. Birkhäuser Inc., Boston (1995)

    Google Scholar 

  7. 7.

    Ashyralyev, A.: On well-posedness of the nonlocal boundary value problems for elliptic equations. Numer. Funct. Anal. Optim. 24(1–2), 1–15 (2003)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8.

    Besov, O.V., Il\(^{\prime }\)in, V.P., Nikol\(^{\prime }\)skiĭ, S.M.: Integralnye predstavleniya funktsii i teoremy vlozheniya. Fizmatlit “Nauka”, Moscow, second edition (1996)

  9. 9.

    Burkholder, D.L.: A geometric condition that implies the existence of certain singular integrals of Banach-space-valued functions. In: Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth Math. Ser., pages 270–286. Wadsworth, Belmont, CA (1983)

  10. 10.

    Denk, R., Hieber, M., Prüss, J.: \(\cal{R}\)-boundedness, Fourier multipliers and problems of elliptic and parabolic type. Mem. Am. Math. Soc. 166(788), viii+114 (2003)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Farkas, J.Z., Hinow, P.: Physiologically structured populations with diffusion and dynamic boundary conditions. Math. Biosci. Eng. 8(2), 503–513 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  12. 12.

    Favini, A., Goldstein, G.R., Goldstein, J.A., Romanelli, S.: Degenerate second order differential operators generating analytic semigroups in \(L^p\) and \(W^{1,p}\). Math. Nachr. 238, 78–102 (2002)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Gorbachuk, V.I., Gorbachuk, M.L.: Granichnye zadachi dlya differentsialno-operatornykh uravnenii. Naukova Dumka, Kiev (1984)

    Google Scholar 

  14. 14.

    Grisvard, P.: Elliptic problems in nonsmooth domains, classics in Applied Mathematics, vol. 69. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2011)

    Google Scholar 

  15. 15.

    Keyantuo, V., Warma, M.: The wave equation with Wentzell-Robin boundary conditions on \(L^p\)-spaces. J. Differ. Equ. 229(2), 680–697 (2006)

    MATH  Google Scholar 

  16. 16.

    Kreĭn, S.G.: Linear equations in Banach spaces. Translated from the Russian by A. Iacob, with an introduction by I. Gohberg. Birkhäuser, Boston (1982)

    Google Scholar 

  17. 17.

    Lions, J.-L., Magenes, E.: Neodnorodnye granichnye zadachi i ikh prilozheniya: translated from the French by LS Frank. Edited by VV Grušin, Tom 1. Izdat. Mir, Moscow (1971)

    Google Scholar 

  18. 18.

    Lunardi, A.: Analytic semigroups and optimal regularity in parabolic problems. Modern Birkhäuser Classics. Springer, Basel (1995). ([2013 reprint of the 1995 original] [MR1329547])

    Google Scholar 

  19. 19.

    Musaev, H.K., Shakhmurov, V.B.: Regularity properties of degenerate convolution-elliptic equations. Bound. Value Probl. 50, 19 (2016)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Nayak, S., Khan, A.: Variable mesh polynomial spline discretization for solving higher order onlinear singular boundary value problems. Differ. Equ. Dyn. Syst. (2020).

    MATH  Article  Google Scholar 

  21. 21.

    Nittka, R.: Regularity of solutions of linear second order elliptic and parabolic boundary value problems on Lipschitz domains. J. Differ. Equ. 251(4–5), 860–880 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  22. 22.

    Ragusa, M.A., Tachikawa, A.: Boundary regularity of minimizers of \(p(x)\)-energy functionals. Ann. Inst. H. Poincaré Anal. Non Linéaire 33(2), 451–476 (2016)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Shakhmurov, V.B.: Coercive boundary value problems for regular degenerate differential-operator equations. J. Math. Anal. Appl. 292(2), 605–620 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Shakhmurov, V.B.: Separable anisotropic differential operators and applications. J. Math. Anal. Appl. 327(2), 1182–1201 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  25. 25.

    Shakhmurov, V.B.: Linear and nonlinear abstract equations with parameters. Nonlinear Anal. 73(8), 2383–2397 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26.

    Shakhmurov, V.B.: Maximal regular abstract elliptic equations and their applications. Sibirsk. Mat. Zh. 51(5), 1175–1191 (2010)

    MathSciNet  Google Scholar 

  27. 27.

    Shakhmurov, V.B.: Anisotropic elliptic equations with \(VMO\) coefficients. Appl. Math. Comput. 218(3), 1057–1062 (2011)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Shakhmurov, V.B.: Separable anisotropic elliptic operators and applications. Acta Math. Hung. 131(3), 208–229 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Shakhmurov, V.B.: Separable convolution-elliptic operators with parameters. Forum Math. 27(5), 2637–2660 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  30. 30.

    Shakhmurov, V.B.: Abstract differential equations with VMO coefficients in half space and applications. Mediterr. J. Math. 13(4), 1765–1785 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    Shakhmurov, V.B.: Abstract elliptic equations with integral boundary conditons. Chin. Ann. Math. Ser. B 37(4), 625–642 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  32. 32.

    Shakhmurov, V.B.: Linear and nonlinear degenerate abstract differential equations with small parameter. Banach J. Math. Anal. 10(1), 147–168 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    Shakhmurov, V.B.: Separable differential operators and applications. Mosc. Math. J. 16(2), 299–321 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  34. 34.

    Shakhmurov, V.B., Ekincioglu, I.: Linear and nonlinear convolution elliptic equations. Bound. Value Probl. 211, 21 (2013)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Shakhmurov, V.B., Sahmurova, A.: Abstract parabolic problems with parameter and application. Appl. Math. Comput. 219(17), 9561–9571 (2013)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Shklyar, A.Y.: Complete second order linear differential equations in Hilbert spaces: Operator Theory: Advances and Applications, vol. 92. Birkhäuser Verlag, Basel (1997)

    Google Scholar 

  37. 37.

    Sobolevskiĭ, P.E.: Coerciveness inequalities for abstract parabolic equations. Dokl. Akad. Nauk SSSR 157, 52–55 (1964)

    MathSciNet  Google Scholar 

  38. 38.

    Triebel, H.: Interpolation theory, function spaces, differential operators, 2nd edn. Johann Ambrosius Barth, Heidelberg (1995)

    Google Scholar 

  39. 39.

    Vélez-Santiago, A.: Quasi-linear variable exponent boundary value problems with Wentzell-Robin and Wentzell boundary conditions. J. Funct. Anal. 266(2), 560–615 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  40. 40.

    Vélez-Santiago, A.: On the well-posedness of first-order variable exponent Cauchy problems with Robin and Wentzell-Robin boundary conditions on arbitrary domains. J. Abstr. Differ. Equ. Appl. 6(1), 1–20 (2015)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Weis, L.: Operator-valued Fourier multiplier theorems and maximal \(L_p\)-regularity. Math. Ann. 319(4), 735–758 (2001)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Yakubov, S.: Completeness of root functions of regular differential operators: Pitman Monographs and Surveys in Pure and Applied Mathematics. Wiley, New York (1994)

    Google Scholar 

  43. 43.

    Yakubov, S., Yakubov, Y.: Differential-operator equations, Chapman & Hall/CRC monographs and surveys in pure and applied mathematics. Ordinary and partial differential equations, vol. 103. CRC, Boca Raton (2000)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Martin J. Bohner.

Additional information

Dedicated to the Memory of Professor Herbert Freedman (November 16, 1940–November 21, 2017).

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bohner, M.J., Shakhmurov, V.B. Separable Differential Operators with Parameters. Differ Equ Dyn Syst (2020).

Download citation


  • Boundary value problems
  • Wentzell–Robin condition
  • Differential-operator equations
  • Banach-valued function spaces
  • Operator-valued multipliers
  • Interpolation of Banach spaces
  • Semigroup of operators

Mathematics Subject Classification

  • 35J
  • 35K
  • 43A
  • 47D